Thunderstorm Wind, Arlington
- When
- June 27, 5:40 PM EST
- Where
- Arlington County, Arlington
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.883, -77.133
Trees were downed.
A thunderstorm moved through Arlington and Alexandria during the afternoon of the 27 th. In Arlington, high winds knocked down trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm moved through Arlington and Alexandria during the afternoon of the 27 th. In Arlington, high winds knocked down trees. Pea sized hail was reported at Reagan National Airport. In Alexandria, trees and power lines were downed. In Fairfax County, pea sized hail was reported in Vienna.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 1:15 PM EST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 215 PM EDT THU JUN 27 2002 TNT THRU FRI NIGHT... MAIN ACTION SHOULD BE THIS AFTERNOON AND THIS EVENING. SPC HAS US IN A SLGHT RISK FOR SVR TSRA ALTHOUGH NO BOX FOR NOW. PA AND NY ARE HAVNG MORE OF THE FOCUSED CELLS EARLY THIS AFTERNOON. LARGE ARCING AREA OF SHRA AND TSRA SEEMS TO BE MORE OF OUR PROB IN THE NEXT FEW HOURS. BUT WITH THE LATENT HEAT NRG SPREAD OVR A LARGE AREA... NOT EXPECTING THAT AREA TO BE TOO MUCH OF A PROB. WILL HAVE TO SEE IF MORE INDIVDLZED CELL DVLP AHEAD OF THIS AREA OR POSSIBLY ALONG THE TAIL LATER THIS EVENING. CERTAINLY IS INSTAB AGAIN TDY WITH LI NEAR -9. BETTR SHEAR TODAY WITH SW FLOW BEGINNING TO INTENSIFY AHEAD OF THE IMPENDING COLD FRONT. ALSO WILL HAVE TO WATCH RAINFALL AS PRECIP H20 IS AROUND 1.8 INCHES...STRNG SW FLOW AROUND 15 TO 20 KT SHOULD KEEP STORMS MOVNG HOWEVER. TOMORROW THERE MAY BE SOME MORNG CLDS...PART IN THE S...BUT THEN CLEARING AND NICE WITH HIGHS IN THE MID TO UPPER 80S. FRI NIGHT WILL BE MCLR WITH LOWS IN THE 60S. NGM ETA AND AVN MOS ALL REMARKABLY SIMILAR WITH TEMPS...SO STAYED CLOSE TO GUID. STRONG LONG TERM SAT THRU THE FOURTH OF JULY... MEDIUM RANGE MDLS SHOWING SOME DIVERGENCE IN THEIR SOLNS BY THE END OF THE WEEKEND. OVERALL THE EXTENDED SEEMS FOR THE MOST PART QUIET...BUT SIG DIFFERENCES AMONG AVN ENSEMBLES DEVELOP BY THE END OF THE WEEKEND. TIMING OF FEATURES SEEMS TO BE REASONABLE...BUT ENSEMBLE SPREADS SHOW THE ENSEMBLE MEMBERS DIVERGING ON STRENGTH OF FEATURES AS THEY MOVE ACROSS THE NRN STREAM. ENSEMBLE MEANS DEVELOP WEAK TROFING OVER THE ERN CONUS BY THE MIDDLE OF NEXT WK...AND THIS DOESN/T SEEM UNREASONABLE. SOME OF THE MEMBERS OF THE CANADIAN ENSEMBLES FAVOR THIS SOLN AS WELL. NET IMPACT WL BE SMALL ON SENSIBLE WX UNTIL LATER PART OF THE WK. AVN GOES A LITTLE FURTHER DEVELOPING A CUTOFF LOW OVER THE CAROLINAS...EVENTUALLY MOVING THIS SYS TOWARD THE CWA BY MID WK. WHILE THIS SOLN IS SOMEWHAT SUPPORTED BY THE ENSEMBLES...WL HOLD OFF ON ADDING POPS TO FCST FOR NOW AND WAIT FOR A LITTLE MORE RUN TO RUN CONSISTENCY. VERY SIMILAR WX PATN FOR MUCH OF THE WK WITH RIDGING OVER MUCH OF THE ERN CONUS. XPCT LTL DAY TO DAY VARIATION IN TEMPS. PREV FCST LOOKS GOOD AND WL MAKE FEW CHGS. MANNING .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-VAZ054-272330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 637 PM EDT THU JUN 27 2002 ...STRONG THUNDERSTORMS MOVING THROUGH THE DISTRICT OF COLUMBIA... AT 634 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS MOVING INTO THE DISTRICT OF COLUMBIA FROM ARLINGTON. THESE THUNDERSTORMS HAVE STRENGTHENED SOMEWHAT...AND ARE NOW CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...TORRENTIAL RAINFALL...AND DANGEROUS LIGHTNING. IF YOU ARE OUTDOORS...SEEK SAFE SHELTER FROM THESE STRONG THUNDERSTORMS. MANNING
The Sterling radar (KLWX), 32 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were downed.
Trees and power lines were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301974, 5301975.